Thunderstorm Wind, Lewis
- When
- June 1, 3:50 AM EST
- Where
- Lewis County, 0.35 mi SW of Belfort
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 43.926, -75.334
Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that struck Lewis County produced winds gusting to 57 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms accompanied a cold front that crossed the region. A thunderstorm that struck Lewis County produced winds gusting to 57 mph. The winds downed trees and power lines in Belfort.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 1, 3:05 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
405 AM EDT WED JUN 1 2011
.SYNOPSIS...
A COLD FRONT THAT BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS TO THE
AREA OVERNIGHT WILL MOVE INTO EASTERN NEW YORK AND NEW ENGLAND THIS
AFTERNOON. SKIES WILL CLEAR FROM WEST TO EAST THIS MORNING...WITH
NOTICEABLY COOLER AIR BEING USHERED ACROSS THE REGION ON GUSTY
WINDS. EXPANSIVE HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES
REGION TONIGHT INTO EARLY FRIDAY WITH FAIR AND MUCH MORE COMFORTABLE
CONDITIONS.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE LATEST SURFACE MAP SHOWS THE MAIN COLD FRONT PUSHING THROUGH
CENTRAL MICHIGAN EARLY THIS MORNING. THE BULK OF THE ORGANIZED
CONVECTION AHEAD OF THE FRONT IS FORMING OVER EXTREME EASTERN
ONTARIO/WESTERN QUEBEC PROVINCES WHERE THERE IS AN ADDED BENEFIT
FROM COLDER TEMPERATURES ALOFT AND STRONGER UPPER LEVEL JET
DYNAMICS.
LOCALLY...AREA RADARS SHOW ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG SUBTLE A WIND SHIFT LINE BETWEEN WESTERN NEW YORK
AND THE GENESEE VALLEY AND A SECOND LINE EAST OF LAKE ONTARIO. THE
LATEST IR SATELLITE IMAGE SHOWS THE COLDEST CLOUD TOPS OVER WESTERN
NEW YORK AND THE GENESEE VALLEY WITH NO ENHANCEMENT FARTHER TO THE
WEST RIGHT AHEAD OF THE COLD FRONT WHERE THERE IS MINIMAL LOW LEVEL
DIRECTIONAL OR SPEED CONVERGENCE. BASED ON THESE OBSERVATIONS...
WHATEVER PCPN FORMS AHEAD OF THE FRONT MAY BE CONFINED MAINLY
TO THE EARLY MORNING HOURS. HOWEVER...THE FRONT WILL BE PUSHING
THROUGH THE EASTERN FINGER LAKES AND THE NORTH COUNTRY BETWEEN ABOUT
12Z AND 15Z WHEN THERE WILL BE A LITTLE MORE INSTABILITY GENERATED
FROM DAYTIME HEATING. THEREFORE...WILL LEAVE IN LOW CHANCE POPS FOR
SOME CONVECTION ACROSS THIS AREA UNTIL ABOUT MID MORNING.
THE IR SATELLITE IMAGE DOES SHOW GOOD CLEARING SETTING UP BEHIND THE
FRONT OVER THE CENTRAL GREAT LAKES. EXPECT THIS TREND TO BE THE CASE
ACROSS CWA AS WELL. THE COMBINATION OF INCREASING SUNSHINE...MODEST
COLD AIR ADVECTION ALOFT AND THE PRESENCE OF 40 TO 50 KNOT WINDS AT
850 MB WILL LEAD TO RATHER WINDY CONDITIONS ACROSS THE CWA LATER
THIS MORNING AND THROUGHOUT THE AFTERNOON. AS SOUTHWEST TO WEST
WINDS FUNNEL DOWNWIND OF LAKE ERIE...FREQUENT WIND GUSTS UP TO
40 MPH ARE POSSIBLE ACROSS THE NIAGARA FRONTIER EASTWARD TO
ROCHESTER. A SIMILAR TREND IS LIKELY EAST OF LAKE ONTARIO A LITTLE
LATER IN THE DAY.
IN TERMS OF TEMPERATURES...VERY WARM CONDITIONS ARE IN PLACE ACROSS
THE CWA EARLY THIS MORNING...WITH READINGS RANGING THROUGH THE 70S
TO AROUND 80F ACROSS FAR WESTERN NEW YORK. WITH STEADY COLD AIR
ADVECTION FORECAST TO TAKE PLACE THROUGHOUT THE DAY...MANY LOCATIONS
ACROSS WESTERN NEW YORK WILL SEE THEIR WARMEST TEMPERATURES EARLY
THIS MORNING...FOLLOWED BY STEADY TO SLOWLY FALLING TEMPERATURES AS
THE DAY WEARS ON. EXPECT TEMPERATURES TO RECOVER AGAIN ACROSS PARTS
OF THE GENESEE VALLEY AND SOUTHERN FINGER LAKES WHERE THERE WILL BE
LESS OF A COOLING INFLUENCE FROM THE LAKES. THERE WILL ALSO BE A
REFRESHING DROP IN HUMIDITY LEVELS BEHIND THE FRONT AS DEWPOINTS
COOL THOUGH THE 50S DURING THE AFTERNOON.
TONIGHT...THE UPPER LEVEL AND SURFACE LOWS WILL CONTINUE TO HEAD
EAST ACROSS QUEBEC PROVINCE WHILE COLDER AIR CONTINUES TO ADVECT
EAST ACROSS THE LOWER LAKES AND NEW ENGLAND. EXPECT MAINLY CLEAR
SKIES ACROSS MOST OF THE CWA AS DRIER AIR CONTINUES TO ADVECT BEHIND
THE DEPARTED COLD FRONT. THE EXCEPTION TO THIS GENERAL TREND WILL BE
OVER THE NORTH COUNTRY WHERE THE SOUTHERN EDGE OF THE MOISTURE
WRAPPING AROUND THE UPPER LOW MAY GENERATE MORE CLOUDS DURING THE
SECOND HALF OF THE NIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FAIRLY VIGOROUS UPPER LEVEL TROUGH CLIPS THE NORTH COUNTRY ON
THURSDAY AS IT DROPS SE FROM EASTERN ONTARIO TO NEW ENGLAND. THIS
WILL RESULT IN SOME CLOUDINESS BUT ONLY ISOLD SHOWERS. 850 MB TEMPS
OF ZERO TO +2 WILL ONLY SUPPORT U50S/NR 60 AT BEST OVER THERE.
FURTHER WEST...LOOK FOR PLENTY OF SUNSHINE ACROSS WESTERN NY BUT IT
WILL BE COOL AND STILL A BIT BREEZY. 850 MB TEMPS OF 4C OR SO SUPPORT
ONLY L-M 60S...A REFRESHINGLY COOL DAY. CLEAR AND COLD ALL AREAS
THURS NT...CHILLIEST IN A FEW WEEKS WITH TEMPS IN 40S...SOME U30S
SRN TIER VALLEYS AND E OF LK ONTARIO IF IT CLEARS IN TIME. CANT RULE
OUT SOME RARE EARLY JUNE FROST IN OUR NORMALLY COLDEST SPOTS.
WILL MAKE SOME CHANGES TO FRIDAY/FRIDAY NIGHT. 00Z MODELS HAVE
BACKED OFF ON ANY PRECIP BUT STILL SHOW RIBBON OF CLOUDINESS
ASSOCIATED WITH A GROWING WARM FRONT WHICH WILL EDGE INTO FAR
WESTERN AREAS LATE FRI AFTERNOON AND LINGER FRI NT. ONLY A COUPLE OF
MEMBERS OF THE LATEST SREF SHOW ANY QPF AT BUF LATER FRI...MANY OF
THEM DID IN EARLIER RUNS TUESDAY. HELD 20 POPS FAR WEST THROUGH FRI
NT...BUT SHARP GRADIENT TO NEAR ZERO E OF GENESEE VALLEY. TEMPS
FRIDAY WILL REBOUND TO SEASONAL LEVELS...L-M 70S AS CORE OF COLDEST
AIR PASSES OFF TO OUR EAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A BROAD UPPER LEVEL RIDGE WILL BUILD ACROSS THE NATIONS
MID-SECTION...KEEPING THE REGION IN A FAIRLY INACTIVE PATTERN DURING
THE PERIOD. THE WEAK WARM FRONTAL BOUNDARY WILL SLOWLY WORK EAST
ACROSS THE REGION DURING SATURDAY. THE FRONT WILL BE WEAK...SO WILL
CONTINUE WITH ONLY LOW CHANCE POPS ON SATURDAY. DESPITE THE CHANCE
OF SHOWERS...EXPECT PART OF SATURDAY TO BE SALVAGED AS THE BOUNDARY
LIFTS TO THE NORTHEAST...WITH WARMER TEMPERATURES BUILDING BEHIND
THE FRONT.
HIGH PRESSURE WILL REGAIN CONTROL SUNDAY AND MONDAY...WITH BOTH DAYS
LOOKING TO BE QUITE PLEASANT WITH AMPLE SUNSHINE AND SEASONABLY
WARM. A WEAK BOUNDARY WILL APPROACH LATER TUESDAY...BUT TIMING AND
STRENGTH OF THIS FEATURE STILL TOO MARGINAL TO GO ANY HIGHER THAN
SLIGHT CHANCE POPS FOR NOW AT THAT TIME.
ALL IN ALL...A MOST WELCOME PERIOD OF DRYING AND WARMTH WILL
COINCIDE WITH SEASONALLY VERY HIGH EVAPORATION RATES TO CONTINUE
TO DRY OUT OUR SOGGY FIELDS AND GARDENS.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM IN THE WARM
UNSTABLE AIRMASS AHEAD OF THE APPROACHING COLD FRONT. WHILE VFR
CONDITIONS WILL BE THE RULE MOST OF THE TIME EARLY THIS
MORNING...CONDITIONS COULD LOWER TO MVFR FOR A BRIEF TIME WITH ANY
PASSING THUNDERSTORMS.
CLEARING SKIES AND COLD AIR ADVECTION BEHIND THE FRONT WILL ALLOW
HIGHER MOMENTUM WINDS ALOFT TO TRANSFER DOWN TO THE SURFACE. THIS
WILL CAUSE SURFACE WINDS TO GUST UP TO 35 KNOTS...ESPECIALLY
DOWNWIND OF THE LAKES LATER THIS MORNING AND DURING THE AFTERNOON.
EXPECT MAINLY CLEAR SKIES TONIGHT...WITH SOME VFR STRATO-CU POSSIBLE
VCNTY KART.
OUTLOOK...
THURSDAY THROUGH SUNDAY...MAINLY VFR.
&&
.MARINE...
STRONG COLD AIR ADVECTION BEHIND A PASSING COLD FRONT WILL CAUSE
HIGHER WINDS ALOFT TO MIX DOWN TO THE LAKE SURFACES.
THEREFORE...SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL
NEARSHORES AS NOTED BELOW. EXPECT WINDS TO DIMINISH TONIGHT ON THE
NIAGARA RIVER AND LAKE ERIE...THOUGH WINDS WILL STILL REMAIN GUSTY
ON LAKE ONTARIO...WHERE SMALL CRAFT CONDITIONS ARE EXPECTED TO LAST
THROUGH THURSDAY.
&&
.CLIMATE...
AS HAS BEEN WELL ADVERTISED...BUFFALO HAD ITS WETTEST MAY AND
WETTEST SPRING IN HISTORY. ROCHESTER WAS ALSO WET...WITH 2ND WETTEST
SPRING EVER. DETAILS ARE IN RECORD REPORT TO BE ISSUED BY 6 AM. MAY
CLIMATE NOTES ALSO WILL BE ISSUED EARLY THIS MORNING. ROCHESTER
ENDED MAY WITH A RECORD TYING 91 DEGREES (1944) ON TUESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 AM EDT
THURSDAY FOR LEZ020-040-041.
SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 AM
EDT THURSDAY FOR LOZ030.
SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 4 PM EDT
THURSDAY FOR LOZ042-043.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 10 PM EDT
THURSDAY FOR LOZ044-045.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 4 AM
EDT THURSDAY FOR SLZ022-024.
&&
SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...TJP
MARINE...SFM/TJP
CLIMATE...SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT TUE MAY 31 2011 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 523 AM EDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ALTHOUGH AN ISOLATED STORM WITH DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 523 AM EDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT AND EARLY WEDNESDAY MORNING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF HITCHCOCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
324 AM EDT WED JUN 1 2011
NYZ006-007-010830-
JEFFERSON NY-OSWEGO NY-
324 AM EDT WED JUN 1 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 324 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 10 MILES WEST OF
OSWEGO...AND MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4348 7587 4342 7662 4346 7656 4348 7649
4353 7642 4354 7637 4352 7635 4354 7624
4358 7621 4370 7621 4375 7593
TJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
426 AM EDT WED JUN 1 2011
NYZ008-010930-
LEWIS NY-
426 AM EDT WED JUN 1 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 422 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 8 MILES WEST OF LOWVILLE...AND
MOVING EAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CASTORLAND...
LOWVILLE AND MARTINSBURG...
CROGHAN...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4368 7571 4386 7576 4396 7515 4395 7514
4374 7512
TJPThe Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 08:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327058.